Asked by Sharon Reynolds, Tampa, Florida
I have been taking 10 mg of Paxil for nine years. I would like to get off of it but have heard of the many side effects associated with stopping it. Brain "buzzes" and various other frightening possibilities.
How can I stop Paxil without those side effects? I started taking it after a complete hysterectomy that resulted in extreme anxiety.
Mental Health Expert
Dr. Charles Raison
Emory University Medical School
There is good news and bad news about your situation.
The good news is that only about 20 percent of patients who take antidepressants experience these type of withdrawal symptoms when they discontinue the medications, and when experienced, these symptoms are usually mild and resolve in a week or two.
The bad news is that you have two risk factors for experiencing an antidepressant withdrawal syndrome. First you have been on your antidepressant for an extended period. Second, you are taking Paxil (generic paroxetine) which -- because of its short "half-life" in the body -- is especially notorious for causing withdrawal problems.
There are two very important things you can do to reduce your risk of having the type of symptoms you describe.
First, you should work closely with your health care provider. Second, you should never just stop the medication.
Probably the all-time best way to experience antidepressant withdrawal is to just suddenly stop the medication. Doing this is a shock to the nervous system, which has adjusted its neurotransmitter release based on the presence of the antidepressant.
In the case of medications like Paxil that affect serotonin, we believe most of the withdrawal symptoms are related to a sudden increase in serotonin activity for which body and brain are not prepared.
The first thing a good clinician will do is closely examine whether stopping the Paxil is a good idea in the first place. If you have been on the medication for 10 years and are emotionally stable, it might be the right thing to do.
Even if it makes sense to do this, a good clinician will be carefully watching, not just for withdrawal symptoms, but also for any sign that the psychiatric condition that prompted you to take the medication in the first place isn't coming back.
The most common symptoms of a Paxil withdrawal syndrome are feeling like you have the flu, often in combination with dizziness, sensory disturbances (like the buzzing you describe) and anxiety/agitation.
The trick to lowering your chances of having these symptoms is to reduce the dose of the antidepressant as slowly as possible. For people who are really sensitive it can take months to get off an antidepressant slowly enough to avoid withdrawal symptoms.
But remember that most people can stop an antidepressant cold and won't have symptoms. Whether you would be similarly fortunate or more unlucky is probably not a question you should test out. Rather, I recommend starting to work with your clinician to slowly lower the dose. If you feel fine you might try lowering the dose more rapidly as it feels comfortable.
|Most Viewed||Most Emailed|
CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.
The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.